Skip to main content

Antidepressants, warfarin and the risk of hemorrhage

Kurdyak PA, Juurlink DN, Kopp A, Herrmann N, Mamdani MM. J Clin Psychopharmacol. 2005; 25(6):561-4.


Background — Case reports suggest that some selective serotonin reuptake inhibitors can interact with warfarin to increase the likelihood of bleeding. We speculated that, among patients receiving warfarin, initiation of selective serotonin reuptake inhibitor treatment would be associated with an increased risk of hospitalization for upper gastrointestinal tract bleeding (UGIB).

Methods — We conducted a population-based, nested, case-control study involving Ontario residents 66 years or older continuously treated with warfarin for at least 1 year. Cases admitted with UGIB were compared with matched controls (1:10) to explore the odds ratio for initiation of various antidepressants within 42, 90, and 180 days before the index admission.

Results — From January 1994 to December 2002, we identified 98,784 elderly patients continuously receiving warfarin for at least 1 year; of whom 1538 (0.6%) were admitted to hospital for UGIB. The adjusted odds ratio for fluoxetine/fluvoxamine exposure in 90 days before UGIB hospitalization is 1.2 (95% confidence interval, 0.8-1.7), and the adjusted odds ratio for other selective serotonin reuptake inhibitors in the same period was 1.1 (95% confidence interval, 0.9-1.4). The odds ratios for exposure to antidepressants in 180 days before UGIB hospitalization were similar.

Conclusion — The initiation of selective serotonin reuptake inhibitor treatment in patients receiving warfarin was not associated with a significant increase in the risk of hospitalization for UGIB.

Keywords: Drugs (cardiovascular) Drugs (psychotherapeutic) Drug interactions

×